The Diabetes Forum Support Community For Diabetics Online banner

1 - 7 of 7 Posts

·
Registered
Joined
·
12 Posts
Discussion Starter · #1 ·
when I was first diagnosed with Diabetes back in '94 I was told that I was Hyperglycemic. I walked around for years with my blood sugars ranging anywhere between 200 and 400+ Now for the last I'd say year and a half my blood sugars have been way too low. My dr's adjust my meds and tell me to eat cause they seem to get the idea that I don't eat when I do. My sugars now range from the low to mid 40's, and never go above 75. Twice in the last two months has my blood sugar gone down to the low to mid 20's which I know isn't any good. It seems like I have to live off of glucose tabs in order to keep my sugars where they should be. My body has also gotten so used to being low that I can no longer tell when I am low, but when on very very rare occasions my blood sugar goes above 85 to 100 I feel so sick and end up throwing up and not being able to function at all.

I guess what I'm getting at is that, is it possible to go from Type 2 to Type 1? Does there come a point in time that a Type 2 diabetic HAS to be put on insulin to maintain their blood sugars? Are there any other people that deal with this? How did you fix it? What did your dr say, cause I can't get answers out of mine... *sigh* this is so frustrating :eek::wacko:
 

·
Registered
Joined
·
24,394 Posts
Type 2 may progress to the point of requiring insulin for good control, but type 2 never turns into type 1. If it were misdiagnosed to begin with, it would have always been type 1, even if the docs called it type 2.

You mentioned in another thread, c_cat, that you take both Glipizide & Actos. I think both of these have the capacity to cause lows. Would someone who knows more about this than I know, please jump in here? :)
 

·
Registered
Joined
·
12 Posts
Discussion Starter · #3 ·
I have always questioned if I was actually type one and not type 2. I was always under the impression that all type one diabetics were thin. I also knew that juvenile diabetes was considered type 1-In fact, looking back I just remember my dr saying I had high blood sugar. He sent me for a GTT and I remember feeling very sick afterwards.

Like I said all my dr seems to do is adjust my meds not thinking that the could possibly be something else going on. If in fact Actos and Glipizide both cause lows you'd think dr's would know and be like "Hey, I see a pattern here" or something.....I don't know...I'm at my witts end. My sugars go normal I feel terrible and can't function. But at the same time, I can't even feel myself get low at all bc my body is so used to being low.
 

·
Registered
Joined
·
24,394 Posts
Blood tests are the only way to determine which type is which. Weight, age or any other outward sign is not accurate in many cases.

If your pancreas has been attacked by your own immune system, your blood will contain antibodies & you would likely be type 1 or type 1.5. If your beta cells retain some function, a test for c-peptides will determine how much. Both of these tests are definitive in making a correct diagnosis.

If you aren't seeing an endocrinologist, you prob'ly need to get a referral. Many PCPs are fine doctors, but they may not know sic 'em about diabetes.
 

·
Registered
Joined
·
12 Posts
Discussion Starter · #5 ·
wow okay, I have never even heard about those tests. I don't know if you have ever heard of it, but I just started going to Joslins Diabetes Center about 2 years ago. I have been bounced from dr to dr growing up (long story) and I'm beginning to wonder if they missed something...can I walk into my doctor and tell him to test for A B and C...or should I just leave it up to him...something isn't right here and I know it but I just don't know what to do anymore...I feel like no one listens to me...and no one gets my frustrations..ugh I'm sorry...I just don't know what to do anymore..
 

·
Registered
Joined
·
930 Posts
sounds to me that you are using Glyburide or something similar, sulfonylurea-based med, no?

for me at least Glygburide likes to suck out all stored insulin and force my pancreas to produce until it is stunned and producing no insulin at all. then if i eat anything my blood sugar shoots sky high. I gave up controlling my diabetes for 4 years because of the terrible hypos. I now use insulin which is much better.

while on insulin i have experimented with Glyburide. Glyburide 2.5 mg will force a lockup at 89 mg/dl and 5 mg will force a lockup at 58 mg/dl until it runs me out of pancreas stored insulin. my dosage had been 10 mg twice a day, no wonder i was always going hypo.

and yes, insulin is the better way, even with this cheap non-prescription Humulin from Walmart that i have been using.

Good luck on your diabetes adventure

ColaJim
 

·
Registered
Joined
·
4,368 Posts
Are you on insulin? Type 1's get lows because of injected insulin. If you are a Type 2 taking a sulfyurea drug like Glyburide, that is probably what is causing your lows. Actos by itself does not cause lows. Sulfyureas drugs overstimulate the pancreas to over produce insulin. It is thought that these drugs make Type 2's become more insulin resistant and burn out remaining beta cells more quickly. I would talke to your doctor about just using one drug. Have you ever used metformin? It is one of the safest drugs and rarely causes lows. I am on the maximum and the lowest I have ever been is 64 and that was after one too many glasses of wine.
 
1 - 7 of 7 Posts
Top